Idiosyncratic drug-induced agranulocytosis: Update of an old disorder

Emmanuel Andrès*, Jacques Zimmer, Stéphane Affenberger, Laure Federici, Martine Alt, Frédéric Maloisel

*Corresponding author for this work

    Research output: Contribution to journalReview articlepeer-review

    58 Citations (Scopus)

    Abstract

    In this paper, we review the literature on idiosyncratic drug-induced agranulocytosis, a rare but life-threatening potential adverse event of most drugs. Articles were identified through MEDLINE searches (1966-2005). Additional references were localized through a review of textbooks on hematology and internal medicine, and information gleaned from international meetings. Additional unpublished data from our cohort with drug-induced agranulocytosis at the University Hospital of Strasbourg, France, were also considered. Searches were done using the following key words: "agranulocytosis", "drug-induced agranulocytosis", and "idiosyncratic agranulocytosis" and were restricted to: English- and French-language, human subjects, clinical trial, review, and guidelines. All of the papers and abstracts were reviewed by at least two senior researchers who selected the data used in the study. What we found is that, over the last 20 years, the incidence of idiosyncratic drug-induced agranulocytosis has remained stable - 2.4-15.4 cases per million - despite the emergence of new causative drugs, mainly antibiotics, antiplatelet agents, and antithyroid drugs. To date, drug-induced agranulocytosis remains a serious adverse event due to the frequency of severe sepsis with severe deep infections (such as pneumonia), septicemia, and septic shock in about two-thirds of all patients. In this setting, old age (> 65 years), septicemia or shock, metabolic disorders such as renal failure, and a neutrophil count below 0.1 × 109/L are poor prognostic factors. Nevertheless, with appropriate management using pre-established procedures, with intravenous broad-spectrum antibiotic therapy, and hematopoietic growth factors, the mortality rate is currently around 5%. Given the increased life expectancy and subsequent longer exposure to drugs, as well as the development of new agents, health care professionals should be aware of this adverse event and its management.

    Original languageEnglish
    Pages (from-to)529-535
    Number of pages7
    JournalEuropean Journal of Internal Medicine
    Volume17
    Issue number8
    DOIs
    Publication statusPublished - Dec 2006

    Keywords

    • Clinical manifestations
    • Drug-induced agranulocytosis
    • Epidemiology
    • Hematopoietic growth factors
    • Idiosyncratic agranulocytosis
    • Neutropenia
    • Treatment

    Fingerprint

    Dive into the research topics of 'Idiosyncratic drug-induced agranulocytosis: Update of an old disorder'. Together they form a unique fingerprint.

    Cite this